Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 28, NWS Topeka, KS

May 24, 2015Wabaunsee County, Kansas

NWS Topeka, KS issued this river flood warning at May 24, 2015, 4:01 AM CDT for Wabaunsee County, Kansas. It took effect at May 24, 2015, 5:31 AM CDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 4:01 AM CDT (09:01 UTC)
In effect from
May 24, 2015, 5:31 AM CDT
Expired
May 24, 2015, 7:19 PM CDT
In force
14 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1). The gauge peaked at 21.48 ft at May 24, 2015, 5:00 AM CDT.

actionminormoderate10203005/2405/2505/26
Action stage
16 ft
Minor stage
21 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WGUS43 KTOP 240901
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT SUN MAY 24 2015

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

...Forecast flooding changed from Minor to Moderate severity for the 
following streams in Kansas...
  Marais Des Cygnes River at Ottawa affecting Franklin County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC059-241701-
/O.EXT.KTOP.FL.W.0022.150524T2112Z-150527T1030Z/
/OTWK1.2.ER.150524T2112Z.150526T0000Z.150526T2230Z.NO/
401 AM CDT SUN MAY 24 2015

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Marais Des Cygnes River at Ottawa.
* from this afternoon to late Tuesday night.
* At  3:30 AM Sunday the stage was 25.4 feet.
* Flood stage is 31.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 33.2 feet by Monday evening.The river will
  fall below flood stage by Tuesday afternoon.


&&

LAT...LON 3863 9551 3862 9507 3852 9507 3856 9514 3858 9551




$$

KSC197-241701-
/O.NEW.KTOP.FL.W.0028.150524T1031Z-150525T0019Z/
/PXCK1.1.ER.150524T1031Z.150524T1200Z.150524T1219Z.UU/
401 AM CDT SUN MAY 24 2015

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek Near Paxico.
* until this evening.
* At  3:30 AM Sunday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 21.3 feet by this morning.The river will 
  fall below flood stage by later this morning.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
1 follow-up statement
490 
WGUS83 KTOP 241642
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CDT SUN MAY 24 2015

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-241712-
/O.CAN.KTOP.FL.W.0028.000000T0000Z-150525T0019Z/
/PXCK1.1.ER.150524T0854Z.150524T1000Z.150524T1148Z.UU/
1142 AM CDT SUN MAY 24 2015

The Flood Warning is cancelled for
  The Mill Creek Near Paxico.
* At 10:45 AM Sunday the stage was 14.0 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at  6:48 AM Sunday.
* Forecast...The river will continue to fall to 9.3 feet by Monday 
  morning.


&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 3:34 AM CDT, 27 minutes earlier.

Area forecast discussion, May 24, 3:34 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CDT Sun May 24 2015

.SHORT TERM...(Today and Tonight)
Issued at 323 AM CDT SUN MAY 24 2015

After a round of moderate rain over the area, several mainstream
rivers are rising and forecast to flood in the southeast portions of
the forecast area. Flooding also continues in those counties as
widespread rainfall of 2-4 inches fell across the area.

Precipitation chances in a lull in the early morning hours, before
the next wave in the flow begins to increase precipitation chances
from south to north late this morning into the afternoon hours.
Stronger wave over the Big Bend area of Texas lifts northeastward
and moves into the area for the evening hours, and current thinking
is heavier precipitation would fall late afternoon and into the
evening, and primarily across the eastern portions of the forecast
area.  Another 1-2 inches of rain are forecast in heavier bands,
with locally higher amounts possible. Subsiding air behind the
departing stronger wave could bring rain to an end from south to
north across eastern Kansas by shortly after midnight, and have
tapered off rain chances as such. Kept high temperatures on the cool
side in the lower 70s and went slightly cooler on lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 323 AM CDT SUN MAY 24 2015

By Monday morning the shortwave responsible for today's rainfall
will be lifting into the upper Midwest leaving southwest flow aloft
in it's wake. The next shortwave is forecast to eject over the
region late Monday, while another wave passes over the southern
plains. Lapse rates will steepen as en EML spreads eastward over the
area out ahead of the wave. A boundary will be present across
western and central KS possibly accompanied by a weak surface low
pressure. The morning should be relatively quiet with only slight
chances for light rain showers. During the afternoon and evening the
wave will lift over the boundary where isolated to scattered storms
will be possible. Cape should increase significantly during the day
especially if the clouds begin to scatter out. Deep layer shear
looks marginal at best with a weakness in the mid level winds. The
main uncertainty is will the forcing and convergence along the
boundary be enough to initiate storms. Models are also hinting at
deeper mixing in western KS, which could lead to possible dry
punches in central KS. These could also be locations for surface
convergence and storm development once the cap weakens. Either way
if storms do develop there is a chance they could be strong to
severe given the high instability, but will probably not be well
organized. As of now the better chances for precip appear to be
north central KS during the late afternoon and evening hours.

That shortwave will continue to lift northeastward Monday night and
into Tuesday morning. There are some timing issues among the models
therefore have kept some rain chances during the day Tuesday. The
forecast then becomes somewhat tricky to pin down precip timing as
the large scale flow weakens and small shortwaves traverse across
the center of the country. This west to southwest flow will persist
through late week. It is unlikely that we will be dealing with any
widespread heavy rain events similar to this weekend given this
expected pattern. A few more pronounced shortwaves lift out of
the Rockies late week, which could bring better chances for precip
next weekend. An actual front may come through as these waves
progress eastward to allow for a dry period early next week.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1259 AM CDT SUN MAY 24 2015

Areas of rain showers will continue through the night with TOP and
FOE having the best chance of restricted visibilities in rain and
fog. There may be a break during the late morning or early
afternoon and then another chance of thunderstorms will occur
later in the day. Conditions will be MVRF with periods of IFR in
lower ceilings or visibilities with the heavier showers.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR KSZ011-012-022>024-
026-036>040-054>056-058-059.

&&

SHORT TERM...67
LONG TERM...Sanders
AVIATION...GDP
Hazardous weather outlook, May 23, 4:15 PM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SAT MAY 23 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-242115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE RATHER PERSISTENT AND PRODUCE
PERIODS OF MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAIN IS
EXPECTED TO BE ALONG AND EAST OF A LINE FROM HERINGTON TO
MANHATTAN TO SENECA...AND A FLASH FLOOD WATCH IS IN EFFECT FOR
THIS AREA THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING CONTINUES
THROUGH SUNDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
FORECAST TO BE COMMON...WITH LOCALLY HIGHER AMOUNTS OVER 5 INCHES
POSSIBLE.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND
EVENING OF MEMORIAL DAY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 23, 11:03 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       BURDICK                 38.56N 96.85W
05/23/2015  M3.50 INCH       MORRIS             KS   TRAINED SPOTTER

            RAINFALL TOTAL AS OF 11PM. DONE RAINING FOR NOW.

1100 PM     HEAVY RAIN       5 SE OVERBROOK          38.73N 95.49W
05/23/2015  M2.98 INCH       FRANKLIN           KS   CO-OP OBSERVER

            RAINFALL TOTAL AS OF 11 PM. STILL RAINING.

&&

KSANDERS
Local storm report, May 24, 12:58 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     HEAVY RAIN       EMPORIA                 38.40N 96.18W
05/24/2015  M2.70 INCH       LYON               KS   BROADCAST MEDIA

            RAINFALL TOTAL SINCE YESTERDAY AFTERNOON. STILL RAINING.

&&

KSANDERS
Local storm report, May 24, 1:10 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
110 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HEAVY RAIN       QUENEMO                 38.58N 95.53W
05/24/2015  M3.20 INCH       OSAGE              KS   PUBLIC

&&

KC
Local storm report, May 24, 1:12 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
112 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HEAVY RAIN       QUENEMO                 38.58N 95.53W
05/24/2015  M3.20 INCH       OSAGE              KS   PUBLIC

&&

KC
Local storm report, May 24, 1:14 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HEAVY RAIN       6 NNE TOPEKA            39.13N 95.64W
05/24/2015  M2.00 INCH       SHAWNEE            KS   EMERGENCY MNGR

            RAINFALL TOTAL AS OF 1AM. STILL RAINING.

&&

KSANDERS
Local storm report, May 24, 1:43 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      ADMIRE                  38.64N 96.10W
05/24/2015                   LYON               KS   BROADCAST MEDIA

            K-99 UNDERWATER AT THE ADMIRE RAILROAD UNDERPASS.

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSpecial Weather StatementTOPClay, Geary, Riley55 min
May 23, 7:22 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage83 min
May 23, 8:17 PM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie43 min
May 23, 8:30 PM CDTFlash Flood WarningTOPCoffey, Lyon, Morris, Osage, Wabaunsee6 hr
May 23, 8:56 PM CDTRiver Flood WarningTOPCoffey, Lyon10 days
May 23, 8:56 PM CDTRiver Flood WarningTOPFranklin3 days
May 23, 8:56 PM CDTRiver Flood WarningTOPAnderson, Franklin56 hr
May 23, 8:56 PM CDTRiver Flood WarningTOPLyon8 days
May 23, 8:56 PM CDTRiver Flood WarningTOPFranklin4 days
May 23, 8:56 PM CDTRiver Flood WarningTOPLyon, Osage41 hr
May 23, 8:56 PM CDTRiver Flood WarningTOPOsage28 hr
May 23, 9:14 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee, Wabaunsee4 hr
May 23, 9:16 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin119 min
May 23, 10:29 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin4 hr
May 23, 10:57 PM CDTRiver Flood WarningTOPFranklin, Osage64 hr
May 23, 11:25 PM CDTRiver Flood WarningTOPLyon45 hr
May 24, 12:45 AM CDTRiver Flood WarningTOPShawnee22 hr
May 24, 2:06 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage6 hr
May 24, 9:29 AM CDTRiver Flood WarningTOPCoffey25 hr
May 24, 10:44 AM CDTAreal Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage6 hr
May 24, 4:45 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage6 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.